Joel Schlessinger MD warns about the use of retinol prior to waxing
Waxing, explains Joel Schlessinger MD, can aggravate the complexion when performed alongside a retinol regimen.
More and more people are discovering the anti-aging and renewal benefits of retinol products. Many people do not realize, however, that using a retinol product and then waxing may be detrimental to their complexion.
In a recent post, SheKnows.com discusses with Joel Schlessinger MD why this skin care ingredient, which causes cell renewal and exfoliation, can lead to more irritation and sensitivity while waxing.
What are the risks of using retinol and then waxing? Joel Schlessinger MD answers.
Retin-A, retinoids and retinols all exfoliate the complexion to eliminate the outer layer of skin and make way for the newer, living cell layers. While this does minimize the signs of aging, these new layers are more delicate and prone to irritation and sensitivity.
During the waxing process, both the hair and the outer layers of the skin are removed. Performing this procedure after applying retinol can cause redness, burning and even scarring to occur on the newly exposed skin.
“One of the side effects of retinols or retinoid is that the skin cells become sensitive, which can cause the skin to separate deeper than it should during waxing,” Joel Schlessinger MD says. Patients who apply retinol and then undergo waxing can experience extreme sensitivity and pain.
Joel Schlessinger MD explains how to avoid irritation caused by waxing.
To avoid irritation, Joel Schlessinger MD recommends discontinuing use of retinol products two to five days prior to waxing. After waxing, wait to use your retinol products until you no longer experience any irritation, redness or dryness. Patients should also discontinue using other exfoliants such as glycolic acid, lactic acid and AHAs a few days before waxing.
Do you have questions for Joel Schlessinger MD about retinol and waxing? Let him know in the comment section.